Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 163, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2008, 11:59 PM CDT for Polk County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2008, 11:59 PM CDT (04:59 UTC)
- Expired
- Jul 25, 2008, 12:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:26 PM CDT, 9 hours 33 minutes earlier.
Area forecast discussion, Jul 24, 2:26 PM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 226 PM CDT THU JUL 24 2008 .SHORT TERM... FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE CHANCES TONIGHT INTO THE EARLY PART OF FRIDAY. MANY DIFFERENT AREAS TO WATCH FOR PCPN DURING THIS TIME FRAME...BUT MODELS SEEM TO BE IN REASONABLE AGREEMENT FOR OUR FA. WILL USE A MODEL BLEND FOR THIS FORECAST PACKAGE. TONIGHT...SFC TROUGH/DRY LINE STARTING TO SHOW UP NICELY ON VISIBLE SATELLITE IMAGERY AND THE KMVX 88D...BASICALLY AT 19Z ALONG A LINE FROM KROX TO KCKN TO EAST OF KJMS. A BAND OF ENHANCED CUMULUS/TCU ARE EVIDENT ON VISIBLE SATELLITE IMAGERY ALONG THIS LINE AND A FEW WEAK CELLS HAVE ALSO POPPED UP ON RADAR. LIKE MENTIONED IN PRIOR DISCUSSIONS...NOT MUCH UPPER LEVEL SUPPORT TO AID IN FURTHER DEVELOPMENT FOR THESE ECHOES. EVEN AT THE SFC... EXTENSIVE LOW CLOUDS HAVE LIMITED THE AMOUNT OF HEATING TO THE EAST OF THIS LINE OF CONVECTIVE DEVELOPMENT. THIS SFC BOUNDARY IS PRETTY WEAK AND IS PROGGED TO SLOWLY MOVE EAST OF THE FA BY EARLY EVENING. SPC MESOANALYSIS PAGE SHOWS THE BEST SFC BASED CAPE AVAILABLE RIGHT ALONG/BEHIND THE FRONTAL BOUNDARY NOW. CLOUDS AND LESS HEATING HAVE LIMITED THE AMOUNT OF SFC BASED CAPE OVER THE EASTERN FA. 0-6KM SHEAR NOT OVERLY IMPRESSIVE EITHER...AT 20 TO 30KTS. THEREFORE THINK THE TSTMS INITIALLY WILL NOT BE TOO STRONG...BUT IF THE CLOUDS AND HEATING DO GET GOING LATER THIS AFTERNOON THERE COULD BE FLARE UPS. SPC DOES MAINTAIN A SLIGHT RISK FOR SEVERE TSTMS EAST OF THIS SFC BOUNDARY TONIGHT. OTHERWISE...IMPRESSIVE 500MB VORTICITY MAX WORKING ALONG THE U.S./CANADIAN BORDER NOW HELPING FUEL SEVERAL AREAS OF TSTMS OVER EASTERN MT AND WESTERN ND. DYNAMICS TO KEEP THESE STORMS GOING WEAKEN THE FURTHER EAST THESE GET (AT LEAST INITIALLY)...BUT SOME OF THESE COULD STRAY INTO THE WESTERN FA LATER. WITH THIS IN MIND...WILL KEEP A BROADBRUSHED LOW CHANCE FOR TSTMS ACROSS THE ENTIRE FA TONIGHT. FRI...CURRENT MONTANA VORT WILL CROSS THE NORTHERN/EASTERN FA DURING PEAK HEATING ON FRI. SINCE QUITE A FEW TSTMS WERE SPAWNED NEAR THIS VORT TODAY...NOT OUT OF THE QUESTION THAT A FEW COULD FIRE AGAIN FRI MORNING OR AFTERNOON. WILL LEAVE LOW PCPN CHANCES JUST IN THE NORTHEAST FA FOR NOW AND SEE HOW LATER RUNS HANDLE THIS. SAT-SUN...SFC HIGH BUILDS INTO THE FA WITH FAIRLY LIGHT WINDS AND QUITE A BIT OF SUN EXPECTED FOR THE WEEKEND. IN ADDITION...SFC DEW POINTS DRY OUT QUITE A BIT TOO...WHICH WILL SET THE STAGE FOR MORE COMFORTABLE CONDITIONS OUTDOORS. .LONG TERM MON-THU... MODELS IN GENERAL AGREEMENT SHOWING NE PAC/NW CONUS TROUGH...WC CONUS RIDGE THROUGH THE PERIOD. MODELS ALSO IN AGREEMENT SHOWING ENERGY TO TRAVEL FROM PAC NW THROUGH THE MEAN RIDGE. DETAILS (TIMING/STRENGTH) CONCERNING THIS ENERGY STILL MUCH UNCERTAIN... WILL MAKE NO CHANGE TO CURRENT FORECAST (LOW END POPS MON NIGHT- WED). TEMPERATURES NEAR NORMAL...POSSIBLY SLIGHTLY ABOVE NORMAL BY THE END OF THE WEEK IF THE MID-CONUS RIDGE STRENGTHENS AS MODELS SUGGEST. && .AVIATION... EXPECT MVFR CIGS TO BECOME SCT BY EVENING. MAIN CHALLENGE WILL THEN BECOME THUNDER CHANCES. ALTHOUGH THUNDER POSSIBLE THIS EVENING/OVERNIGHT THINK COVERAGE WILL BE TOO LIMITED FOR MENTION IN TAF FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
Hazardous weather outlook, Jul 24, 5:36 AM CDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 536 AM CDT THU JUL 24 2008 MNZ024-027>032-040-NDZ049-052-053-251045- HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-RANSOM-SARGENT-RICHLAND- 536 AM CDT THU JUL 24 2008 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA SOUTH OF INTERSTATE 94. A FEW STORMS MAY BECOME SEVERE FROM 3 PM UNTIL 9 PM...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE NEAR ANY STORM. A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON...AND PROVIDE THE FOCUS FOR THUNDERSTORMS. A FEW STORMS WILL LINGER INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...AS SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039- 054-251045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-WESTERN WALSH COUNTY- 536 AM CDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA ...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...AND PROVIDE THE FOCUS FOR A FEW THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...AS SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.